Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 257, NWS Tulsa, OK

May 2, 200810 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 2, 2008, 3:16 AM CDT for 10 counties in Oklahoma. It was in force for 59 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 3:16 AM CDT (08:16 UTC)
Expired
May 2, 2008, 4:15 AM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Adair County, OK, Cherokee County, OK, Haskell County, OK, Latimer County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Pittsburg County, OK, Sequoyah County, OK, Wagoner County, OK

The radar

The Western Arkansas radar (KSRX), 92 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:22 AM CDTTSTM WND DMG2 E Okay, OKPOWER LINES DOWN.
May 2, 3:22 AM CDTTSTM WND GST 60Scipio, OK
May 2, 3:30 AM CDTTSTM WND GST 70Checotah, OK
May 2, 3:46 AM CDTTSTM WND GST 60Tahlequah, OK
May 2, 3:48 AM CDTHAIL 0.75Mcalester, OK
May 2, 3:52 AM CDTTSTM WND DMG2 W Gore, OKNUMEROUS TREES DOWN.
May 2, 3:56 AM CDTTSTM WND DMGGore, OKTREES SNAPPED AT TRUNK.
May 2, 4:10 AM CDTTSTM WND DMGWatts, OKPOWER LINES DOWN.
May 2, 4:13 AM CDTTSTM WND DMG1 Ne Stigler, OKFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:09 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3804 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
4.8
Supercell composite
30.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 020816
SVRTSA
OKC001-021-061-077-091-097-101-121-135-145-020915-
/O.NEW.KTSA.SV.W.0257.080502T0816Z-080502T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  WESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  WESTERN ADAIR COUNTY IN NORTHEAST OKLAHOMA
  SOUTHERN MAYES COUNTY IN NORTHEAST OKLAHOMA
  SOUTHEASTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA
  HASKELL COUNTY IN SOUTHEAST OKLAHOMA
  LATIMER COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 415 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF PEGGS TO VIVIAN TO 11 MILES
  SOUTHWEST OF ASHLAND...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...INDIANOLA...
  MUSKOGEE...OKAY...OKTAHA...CHECOTAH...RENTIESVILLE...ASHLAND...
  HAYWOOD...EUFAULA...PEGGS...CANADIAN...FORT GIBSON...CROWDER...
  KEEFETON...HULBERT...SAVANNA...MCALESTER...WARNER...KIOWA...
  BRAGGS...KREBS...PUMPKIN CENTER...OAKS...ALDERSON...BLOCKER...
  TAHLEQUAH...ENTERPRISE...SCRAPER...BLANCO...PORUM...WEBBERS
  FALLS...GORE...QUINTON...BRIARTOWN...ELDON...WHITEFIELD...
  HARTSHORNE...COOKSON...PROCTOR...STIGLER...KINTA...VIAN...
  CHRISTIE...TAMAHA...HIGGINS...WILBURTON...MARBLE CITY...BUNCH...
  LEQUIRE...DAMON...KEOTA...SALLISAW...RED OAK...YANUSH AND
  MCCURTAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3616 9455 3532 9482 3520 9493 3516 9493
      3469 9525 3469 9551 3466 9553 3462 9590
      3467 9591 3467 9608 3487 9610 3529 9581
      3618 9527
TIME...MOT...LOC 0816Z 270DEG 36KT 3617 9519 3529 9569
          3469 9619

$$
1 follow-up statement
000 
WWUS54 KTSA 020846
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
346 AM CDT FRI MAY 2 2008

OKC001-021-061-077-091-097-101-121-135-145-020915-
/O.CON.KTSA.SV.W.0257.000000T0000Z-080502T0915Z/
MUSKOGEE OK-WAGONER OK-ADAIR OK-CHEROKEE OK-SEQUOYAH OK-MCINTOSH OK-
HASKELL OK-MAYES OK-PITTSBURG OK-LATIMER OK-
346 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR WESTERN LATIMER...PITTSBURG...SOUTHEASTERN MAYES...HASKELL...
EASTERN MCINTOSH...WESTERN SEQUOYAH...CHEROKEE...WESTERN ADAIR...
SOUTHEASTERN WAGONER AND MUSKOGEE COUNTIES...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OAKS TO 6 MILES NORTHWEST OF ENTERPRISE TO KIOWA...
MOVING EAST AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAVANNA...
OAKS...KREBS...PUMPKIN CENTER...KIOWA...BLOCKER...SCRAPER...
TAHLEQUAH...ALDERSON...ENTERPRISE...PITTSBURG...PORUM...
FEATHERSTON...BACHE...GORE...BLANCO...WEBBERS FALLS...BRIARTOWN...
ELDON...DOW...QUINTON...PROCTOR...WHITEFIELD...COOKSON...
HAILEYVILLE...BOX...HARTSHORNE...LEWISVILLE...VIAN...STIGLER...
BALLARD...CHRISTIE...GOWEN...KINTA...HIGGINS...WILBURTON...MARBLE
CITY...MC KEY...KANIMA...LEQUIRE...BUNCH AND TAMAHA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3617 9457 3609 9456 3606 9459 3604 9458
      3560 9472 3530 9490 3468 9549 3466 9553
      3467 9608 3469 9609 3619 9518
TIME...MOT...LOC 0846Z 270DEG 36KT 3617 9487 3530 9539
          3473 9593

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:52 AM CDT, 24 minutes earlier.

Area forecast discussion, May 2, 2:52 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 AM CDT FRI MAY 2 2008

.MESOSCALE UPDATE...
MESOSCALE DATA AR 2AM SHOWED THE LINE OF STORMS
IS MOVING THROUGH ITS PEAK ENVIRONMENT NOW AND
WILL DO SO FOR THE NEXT HOUR OR SO.  AFTER
THE STORMS CROSS A MIAMI TO EUFAULA LINE SOME
SLOW WEAKENING MAY OCCUR.  YET BECAUSE THE
LOW-LEVEL SHEAR IS STRONG...SOME WIND OR
BRIEF TORNADO THREAT WILL CONTINUE WITH
THE STRONGER SEGMENTS OF THE LINE INTO
THE PRE-DAWN HOURS.

THE BEST COMBINATION OF CAPE AND LOW-LEVEL SHEAR
AT THIS TIME IS JUST AHEAD OF THE EMBEDDED
SUPERCELL IN OKMULGEE COUNTY AND AHEAD OF THE
LINE CRAIG...AND OTTAWA COUNTIES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 1, 10:53 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1053 PM CDT THU MAY 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1043 PM CDT THU MAY 1 2008

...ADDITIONAL STORMS WILL MOVE THROUGH THE AREA OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND MIDNIGHT...OSAGE COUNTY.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.

DISCUSSION...
A COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT. A LINE OF
STORMS WITH AND SLIGHTLY AHEAD OF THE FRONT IS EXPECTED TO REACH
NORTHWEST OSAGE COUNTY AROUND MIDNIGHT AND CONTINUE MOVING
ACROSS THE REGION REACHING NORTHWEST ARKANSAS BETWEEN 3 AND 5 AM.
THE PROGRESSIVE LINEAR NATURE OF CONVECTION OVERNIGHT SUGGESTS A MUCH
LARGER AREA OF EASTERN OKLAHOMA WILL BE EFFECTED BY STORMS THAN
THE SCATTERED SUPER CELLS NORTHWEST OF TULSA THURSDAY EVENING.

LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREAT WITH A SMALL
RISK OF TORNADOES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
EARLY FRIDAY MORNING BEFORE ENDING BY MID MORNING AS THE FRONT AND
UPPER LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 2, 1:40 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
140 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             4 N HOMINY              36.47N 96.39W
05/01/2008  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:12 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
212 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             SAND SPRINGS            36.14N 96.11W
05/02/2008  E0.75 INCH       TULSA              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:14 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             4 N HOMINY              36.47N 96.39W
05/02/2008  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
232 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 E BRISTOW             35.83N 96.34W
05/02/2008                   CREEK              OK   LAW ENFORCEMENT

            TWO ROOFS REMOVED FROM BUILDINGS AND SCATTERED ACROSS
            ROADWAY. TIME ESTIMATED FROM RADAR DATA.

&&

JBM
Local storm report, May 2, 2:47 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
247 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND DMG     BRISTOW                 35.83N 96.39W
05/02/2008                   CREEK              OK   EMERGENCY MNGR

            MAJOR TREE DAMAGE THROUGHOUT TOWN WITH TELEPHONE POLES
            ALSO DOWNED.

&&

JBM
Local storm report, May 2, 3:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
305 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             JAMESVILLE              35.76N 95.64W
05/02/2008  E1.00 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 1, 7:38 PM CDTTornado WarningTSAPawnee67 min
May 1, 7:42 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee63 min
May 1, 8:28 PM CDTTornado WarningTSAOsage, Pawnee62 min
May 1, 8:45 PM CDTTornado WarningTSACreek, Pawnee31 min
May 1, 9:21 PM CDTTornado WarningTSAOsage30 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee64 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa62 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Pawnee, Rogers, Tulsa and 1 more63 min
May 2, 2:13 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Mayes, Muskogee, Okfuskee, Okmulgee and 4 more62 min
May 2, 2:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers61 min
May 2, 3:09 AM CDTTornado WarningTSAMayes31 min
May 2, 3:30 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes, Ottawa60 min
May 2, 4:02 AM CDTTornado WarningTSAAdair, Delaware43 min
May 2, 4:11 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Pittsburg and 1 more64 min
May 2, 5:10 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Sequoyah80 min
May 2, 5:45 AM CDTSpecial Weather StatementTSAPushmataha45 min
May 2, 6:06 AM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha54 min
May 2, 6:12 AM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee, Osage30 days
May 2, 6:28 AM CDTSevere Thunderstorm WarningTSAPushmataha47 min
May 2, 7:01 AM CDTSevere Thunderstorm WarningTSALeFlore48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.